Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Not looking on mini-pill

27 February, 2006

Question:

I am on the mini-pill since the birth of my baby 4 months ago and have been almost constantly in niddah, and when I'm not in niddah I start feeling like maybe I should be…

I just was finally able to go the mikvah Thursday night and now (Monday) I'm crampy and know that if I would look at the toilet paper I'm pretty sure I would see blood. My question basically is.. I know you don't have to look at toilet paper, but until what point? I am always nervous that maybe what I'm having is considered a flow but I'm just ignoring it, by wiping it away. I probably have had some spotting on black underwear.

I know my Rav always says it becomes a flow at the point where you would have to put in a pad. However, I'm just not sure when that point is – it is so gray. If I would put in a pad, it would probably get blood on it but on the other hand..I can definitely hold off on putting in a pad.

I guess I'm just confused until what point you can not look at toilet paper and rely on the fact that you're wearing black underwear. I don't want to be doing anything wrong, on the other hand, I definitely would love to have a few days not in niddah..and don't want to unnecessarily make myself a niddah…any advice would be very much appreciated!

Thank you!!!!


Answer:

Mazel tov on the birth of your baby!

You are allowed to avoid looking at toilet paper and to wear black underwear indefinitely.  If you were to feel a hargashah or consider yourself to have a flow, that would change.  It is notoriously difficult to define a flow.  Seeing blood leaving your body would qualify, as would bleeding akin to a light period.  The major precaution we suggest taking in situations such as yours, where you are not technically niddah but suspect that you are staining, especially if you are unsure about flow, is to refrain from having relations until you are confident the staining has ended for at least a day or so.  Since you are not technically in niddah, you are not subject to all the harchakot.  But many women would not want to take the chance of having relations if not 100% confident that bleeding has ceased. 

If you are continuing to stain after four months of using progesterone-only pills, it may be time to consult with your doctor about the possibility of switching to another type of pill or form of birth control.  Other options to consider include the combination pill, the patch, the ring, the IUD, or the diaphragm. You can find more information about each of these on our site.  Be sure to explain the consequences for you of continuous staining — it may help to direct your physician to our sister site, www.jewishwomenshealth.org, also available as an app.

Please don't hesitate to write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.